These Common Medications May Give You Vision Problems

In the world of health and medicine, we recognize that medications often come with a trade-off. You fix one problem, but experience X, Y, or Z side effects. So we weigh the pros and cons, together with our doctors, and make the best choice we can.

 

The biggest issue normally arises when we do not realize what potential side effects can come from our prescription or over-the-counter medications. That lack of knowledge can leave us with annoying consequences at best and life-threating consequences at worst.

 

Somewhere in the middle of those two extremes lands our eyesight. Many different medications can affect the eyes.

 

  • Some just make them dry or irritated
  • Others can cause blurriness, double vision, or visual disturbances (like floaters)
  • And others get more serious – leading to cataracts or even glaucoma (which can ultimately result in blindness)

 

Below you are going to find a list of common medications. We’re sure you have taken some of them in the past, and you just may be taking some currently. And without a doubt – many people you know are on them too.

 

All of these medications have the potential of leading to vision problems. As you will see, this list is nowhere near exhaustive – many other medications could possibly cause vision problems. But these are the types most likely to be in your medicine cabinet.

 

We’ve listed the side effects you may experience with each. They vary from eye dryness to glaucoma.

 

13 Types Of Medications That Can Lead To Eye and Vision Problems

 

  • Alpha and beta blockers: Dry eyes, blurred vision, eye pain
  • Anti-anxiety medications: Difficulty focusing, visual disturbances
  • Antibiotics: Light sensitivity, double vision
  • Antidepressants: Dry eyes, blurred vision, difficulty focusing, floaters, glaucoma
  • Antihistamines: Dry eyes, visual disturbances
  • Cholesterol medications: Dry eyes, light sensitivity, double vision, cataracts
  • Corticosteroids: Eye infection, cataracts, optic-nerve damage, glaucoma
  • Erectile dysfunction medications: Light sensitivity, blue-tinted vision, blurred vision
  • Heart disease medications: Eye irritation, visual disturbances, light sensitivity, cataracts
  • NSAIDS: Light sensitivity, double vision, blurred vision
  • Osteoporosis medications: Eye irritation, light sensitivity, blurred vision, conjunctivitis
  • Seizure medications: Double vision, blurred vision, glaucoma
  • Ulcer medications: Light sensitivity, double vision, blurred vision, glaucoma

 

What This Means For You and Your Eyes

Of course, just because a medication can cause eye problems does not mean it absolutely will. It all depends on things like:

 

  • The brand
  • The dosing
  • The length of time you use it
  • Your health history

 

Your overall health may desperately count on you taking these drugs, so don’t stop right away.

 

The point here is to gain the knowledge, so you can bring up this conversation to your doctor. It’s one more step in being informed and having power over your medical decisions.

 

So talk to your eye care professional about any medications you are taking and your concerns about the way they will affect your eyesight. With your own knowledge and the consultation of both your regular doctor and eye care professional, you will be able to move forward with confidence.

 

Sources:

https://www.webmd.com/eye-health/features/medications-cause-vision-problems#2

https://www.consumerreports.org/drugs/meds-that-cause-blurred-vision-hearing-loss-and-more/

http://irlen.com/medications-that-hurt-your-eyes/

https://www.everydayhealth.com/visioncenter/healthyeye/specialist/behrens/can-meds-cause-vision-problems.aspx

2017-12-14T19:19:38+00:00